Missouri, 2001

Tornadoes and Hail in Missouri, May 4, 2001

May 4, 2001 · NWS EAX · 6 events in 3 counties and zones

3 tornado, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 4, 2:51 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 4, 2:51 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
150 PM CDT FRI MAY 04 2001

WILL ISSUE FLOOD WATCH FOR ROUGHLY THE NORTHERN 2/3 OF CWA OF
TONIGHT INTO TO 6/ 6/ 7
.E OMFO3 010504 DH1849/URIRG/DIN60/ 192/ 294/ 226
.E OMFO3 010504 DH1849/UPIRG/DIN60/ 11/ 14/ 21
.E OMFO3 010504 DH1849/XRIRG/DIN60/ 20/ 13/ 17
.E OMFO3 010504 DH1849/PCIRG/DIN60/44.11/44.11/44.11
.E OMFO3 010504 DH1849/MTIRG/DIN60/ 80/ 82/ 89
.E DANO3 010504 DH1700/PCIRG/DIN15/10.19/10.19/10.19/10.19/10.19/10.19
.E1 10.19/10.19/10.19/10.19/10.19/10.19/10.19/10.19/10.19/10.19
.E DANO3 010504 DH1700/TAIRG/DIN15/ 56/ 59/ 58/ 59/ 60/ 60/ 62/ 63/ 62
.E1  62/ 63/ 63/ 63/ 64/ 64/ 65

In the hours before

Special weather statement, May 4, 12:00 PM CST, 5 hours 16 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI MAY 4 2001

...MORE HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND TONIGHT...
FORECAST: AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON
AND EARLY EVENING...GENERALLY SOUTH OF A ST JOSEPH TO MACON LINE.
THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
OTHERWISE...PERIODS OF SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH
TONIGHT. LOCALLY HEAVY RAINFALL MAY ALSO CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS THROUGH TONIGHT...ESPECIALLY ACROSS WESTERN MISSOURI
AND EASTERN KANSAS.

DISCUSSION: A WEAK STATIONARY FRONT EXTENDING FROM LAWRENCE...
THROUGH DOWNTOWN KANSAS CITY...TO NEAR COLUMBIA...WILL ACT AS A
FOCUS FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
AFTERNOON HEATING OF A VERY MOIST AIR MASS WILL AID IN THE
DEVELOPMENT OF THUNDERSTORMS WITH THE GREATEST CONCENTRATION IN THE
VICINITY OF THE FRONT. DUE TO LIMITED INSTABILITY...ONLY ISOLATED
SEVERE THUNDERSTORMS ARE EXPECTED.  ANY OF THESE STORMS THAT DEVELOP
COULD ALSO PRODUCE VERY HEAVY RAINFALL...THAT MAY CAUSE SOME
LOCALIZED FLOODING. THUNDERSTORMS ARE ALSO FORECAST TO DEVELOP OVER
THE HIGH PLAINS LATE THIS AFTERNOON AND THIS EVENING...AND MOVE INTO
EASTERN KANSAS AND WESTERN MISSOURI LATE TONIGHT...PRODUCING THE
THREAT FOR MORE HEAVY RAINFALL.

OUTLOOK:  THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH MONDAY.
SEVERE WEATHER IS POSSIBLE ON SUNDAY WITH PERIODS OF HEAVY RAINFALL
POSSIBLE THE ENTIRE WEEKEND.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

MJM

The radar

The Pleasant Hill radar (KEAX), 136 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 3 hail. Local standard time, as filed.

Tornado, Andrew

When
May 4, 5:16 PM CST
Where
Andrew County, 3 mi NW of Amazonia
Rating
F0
Path length
20 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
39.917, -94.933

Brief tornado touchdown observed by a trained spotter.

Tornado, Andrew

When
May 4, 5:48 PM CST to 5:50 PM CST
Where
Andrew County, 5 mi NW of Fillmore
Rating
F0
Path length
25 mi
Path width
0.5 yd
Reported by
TRAINED SPOTTER
Coordinates
40.083, -95.050

Two small tornados were observed by trained spotters and the general public, 5 miles northwest of Fillmore, moving north. No damage or injuries were reported.

Hail, Chariton

When
May 4, 5:49 PM CST
Where
Chariton County, Brunswick
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -93.133

Hail, Chariton

When
May 4, 6:05 PM CST
Where
Chariton County, Indian Grove
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -93.050

Tornado, Nodaway

When
May 4, 6:25 PM CST to 6:26 PM CST
Where
Nodaway County, 2 mi S of Graham
Rating
F0
Path length
25 mi
Path width
0.5 yd
Reported by
TRAINED SPOTTER
Coordinates
40.167, -95.033

Trained spotter reported brief tornado touchdown to the south of Graham. There were no injuries or damage reported.

Hail, Chariton

When
May 4, 6:57 PM CST
Where
Chariton County, 5 mi NW of Bynumville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.667, -92.900

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyThe tornado archive for Missouri, 2001Warnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244792, 5244793, 5244794, 5244795, 5244797, 5244796.